Oklahoma, 2016

Damaging Wind in Oklahoma, July 16, 2016

July 16, 2016 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 16th. The strongest of these heat and terrain-induced thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 16th. The strongest of these heat and terrain-induced thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
300 PM CDT SAT JUL 16 2016

.DISCUSSION...
Isolated convection may continue this afternoon and evening
primarily over favored terrain areas...otherwise precip chances
will continue to dwindle as upper high pressure strengthens over
the Plains. Temps will trend higher especially by mid to late
next week as soils continue to dry. A weak and dissipating cold
front may slide into far E OK / W AR around Tuesday which may
slightly increase precip chances...otherwise dry and hot
conditions will rule.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  96  76  97 /  10   0   0  10
FSM   75  97  76  97 /  10   0   0   0
MLC   75  95  76  95 /  10   0   0   0
BVO   73  96  73  95 /   0   0   0  10
FYV   71  92  71  92 /  10   0   0  10
BYV   72  92  72  93 /  10   0   0  10
MKO   73  95  74  94 /  10   0   0  10
MIO   75  96  75  95 /  10   0   0   0
F10   74  95  75  95 /  10   0   0   0
HHW   74  97  75  96 /  10   0   0   0

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

LONG TERM....07
Hazardous weather outlook, Jul 16, 3:49 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
449 PM CDT SAT JUL 16 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
449 PM CDT SAT JUL 16 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON THROUGH SUNSET.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING...BUT DIMINISHING THIS EVENING.

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE EARLY EVENING AS A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.
ANY SEVERE WEATHER THREAT...IN THE FORM OF DAMAGING DOWNBURST WINDS
...WILL REMAIN VERY LIMITED AS WEAK WINDS ALOFT PERSIST.
ONGOING THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH FRIDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HIGH PRESSURE ALOFT WILL BUILD OVER THE CENTRAL AND SOUTHERN
PLAINS THIS UPCOMING WEEK...RESULTING IN A PERIOD OF VERY HOT AND
HUMID CONDITIONS. AFTERNOON HEAT INDICES IN THE 105 TO 110
DEGREE RANGE WILL BE LIKELY ACROSS EASTERN OKLAHOMA AND WEST
CENTRAL ARKANSAS MONDAY THROUGH FRIDAY.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 16, 5:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT SAT JUL 16 2016

OKZ070-071-162345-
MUSKOGEE OK-MCINTOSH OK-
614 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 645 PM CDT...

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WARNER...MOVING NORTH AT 10 MPH.

WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WARNER...                         WEBBERS FALLS...
KEEFETON...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 268 AND
285.

LAT...LON 3564 9545 3560 9513 3552 9513 3536 9522
      3540 9547
TIME...MOT...LOC 2314Z 193DEG 9KT 3546 9530

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskogee

When
July 16, 5:35 PM CST
Where
Muskogee County, 2.17 mi N of Mc Lain
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
35.601, -95.265

Strong thunderstorm wind blew down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650482.